Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Portrait of Alexander (1888-1971)

Author: I. M. James
Journal: Bull. Amer. Math. Soc. 38 (2001), 123-129
MSC (2000): Primary 01A70
Published electronically: January 19, 2001
MathSciNet review: 1816068
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] J.W. Alexander, Some problems in topology. Verhandlungen des Internationalen Mathematiker Kongresses Zurich, ed. Saxer. Fussli, Zurich and Leipzig (1932), vol. 1, 249-257.
  • [2] Leon W. Cohen, James Waddell Alexander 1888-1971, Bull. Amer. Math. Soc. 79 (1973), 900-903. MR 47:4753
  • [3] J.A. Dieudonné, A History of Algebraic and Differential Topology 1900-1960, Birkhäuser, Boston (1989). MR 90g:01029
  • [4] Alan Gluchoff and Frederick Hartmann, On a `much underestimated paper' of Alexander, Arch. Hist. Exact Sciences 55 (2000), 1-41. CMP 2000:17
  • [5] Solomon Lefschetz, James Waddell Alexander (1888-1971), Biogr. Mem. Amer. Phil. Soc. 79 (1973), Philadelphia (1974), 663-680.
  • [6] W.S. Massey, A history of cohomology theory, in History of Topology, ed. James, North Holland, Amsterdam (1999), 579-604. MR 2000i:55001
  • [7] Hassler Whitney, Moscow 1935: Topology Moving toward America, in A Century of Mathematics in America, ed. Duren, Amer. Math. Soc., Providence, R.I. (1988), vol. I, 97-117. MR 90g:01043

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 01A70

Retrieve articles in all journals with MSC (2000): 01A70

Additional Information

I. M. James
Affiliation: Mathematical Institute, University of Oxford, 24–29 St. Giles, Oxford OX1 3LB, UK

Received by editor(s): February 16, 2000
Published electronically: January 19, 2001
Additional Notes: A revised version of this article will appear in my forthcoming book Remarkable Mathematicians
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society